Most of the time when I sit down to write, even if it’s about something difficult, my main aim is to be helpful.
Not today – today is piss and moan day.
I’ll start with the caveat of saying that medical science is wonderful; the meds we have available to work with today have been life-changing for many of us, overall in a good way.
That doesn’t change the fact that we have much yet to learn. The human body is less like a car and more like a cake. We can’t remove faulty brains and replace them, so we’re left with the option of altering the recipe and screwing with the ingredients.
Sometimes we don’t need to leave a cake out in the rain for something to go wrong. Much wailing and gnashing of teeth have occurred in this house when my husband has followed a cake recipe with measuring spoon precision only to have it go soggy in the middle or balloon into a shape resembling a radioactive birth defect.
Brains are far more complicated than cakes. Tweak one thing, and there’ll be an unintended result somewhere else – the wonderful world of side effects.
Fortunately, many side effects can be mitigated by changing to different meds or, if you’ve started something new, just waiting out the initial bedding-in period.
Nonetheless, here’s a collection of side effects that I sincerely hope science finds a way of eliminating in the next twenty years.
Yes, reduced sex drive and libido are also known side effects of some meds, but for sheer frustration and loss of humanity this one cannot be beat. And “beat” is an appropriate word to use here – as in literally beating a dead horse.
While it can be great for a partner, who gets to play for hours with a fleshy sex toy, the body it’s attached to may as well be joining Boy George for a cup of tea.
It’s like shagging with rainbows. You can see it on the horizon but the closer you get, the further it runs away.
Someone is taking the piss. I know that’s an unintentional pun, but this one really irritated me.
I encountered it on fluoxetine, and it’s a side effect I’d never heard of. I hadn’t been on it very long, and one evening noticed that I was having to visit the boys room every half an hour.
After googling, I discovered I was not alone in this. For some people it goes away, for others it doesn’t. I’m surprised it hasn’t developed an off-label recreational use for watersports enthusiasts.
The most bizarre and disturbing side effect to date for me. I had been on Tegretol for about three days when I began to notice that music I was listening to sounded at least a semitone lower than normal.
At first I wrote it off as tiredness, but as the days went on, I noticed the effect was consistent and constant. No matter what the time of day, music no longer sounded the same. It had been pitch-shifted downwards.
Thinking this can’t possibly be a side effect, I nonetheless looked up Tegretol online and discovered the following:
The experience of perceiving sounds lower (about a semitone, or ‘half-step’) in pitch than they really are is a known side effect of this drug, however its rare for people to notice it, so the patient might be considered unusual in that.
I rung my psychiatrist and virtually had to plead to be taken off it (he was an arsehole, luckily I have someone who listens to me now). Within 24 hours, regular transmission was resumed and middle C sounded like middle C again.
Having to leave spray deodorant in strategic places like a perverse Easter Egg hunt is not how I imagined spending my time when I was diagnosed with bipolar. Nonetheless, buckets of sweat oozed out of me on one particular pill. To quote Edina Monsoon from Absolutely Fabulous, “I’m very bloody sorry about the ozone layer, but this is matter of human survival here!”
Sitting through work meetings in the middle of winter while Niagra Falls pours out of your head is a hard thing to hide, particularly when you’re trying to daintily dab it away with a handkerchief like a blue rinser recently exposed to graven images.
I’m not sure whether this one was even unintentional. Saying you’re going to fix someone’s anxiety by making them so groggy that their brain can’t spin fast enough to upset them falls firmly into the sledgehammer > nut category.
Yes, I have noted a significant drop in my levels of anxiety, doctor. I also can’t get out of bed before 10am without being loaded onto a handcart like a broken plasma TV destined for the landfill.
This effect was most pronounced for me with quetiapine, which has a huge dosage range depending on how strung out you are. On a relatively small dose, walls would melt for me. My psychiatrist told me another of his patients was on four times as much as me and could go and walk on rooves (he was a builder, not having manic episodes).
Okay, so here’s the trying-to-be-helpful bit: you don’t have to put up with any of this, or at least you may not have to.
There’s a reason why they’re called “side effects”. They’re supposed to be like the little plate you have next to you in a restaurant for putting bread on. Not the big one in the middle that gets its contents spilled all over you by a neurotic waitress.
If you’re new to medication, or are intimidated by what you’ve heard about side effects, try to take a wait and see approach and worry about them if and when they happen.
Drug companies are legally required to disclose any side effect a patient reports from taking one of their products, no matter how rare. This is why when you look up anything you’ve been prescribed you’ll find a laundry list of adverse reactions that can be very scary.
If any of the side effects you’re experiencing are more significant than the intended main effect of the drug you’re on, talk to your doctor. And if they don’t listen, change your doctor. There’s no side effect called ignorance.